Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 16, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 9, 2001, 4:17 PM EDT for Presque Isle County, Michigan. It was in force for 73 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 9, 2001, 4:17 PM EDT (20:17 UTC)
- Expired
- Jun 9, 2001, 5:30 PM EDT
- In force
- 73 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 88 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 4:40 PM EDT | Hail 0.75 | Grace, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2343 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 092017 SVRAPN MIC141-092130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 417 PM EDT SAT JUN 9 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PRESQUE ISLE COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 530 PM EDT * AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF HURON BEACH...OR ABOUT 10 MILES EAST OF CHEBOYGAN...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL REACH... HURON BEACH AROUND 445 PM EDT 9 MILES NORTHEAST OF OCQUEOC AROUND 455 PM EDT P H HOEFT STATE PART AROUND 515 PM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:07 PM EDT, 10 minutes earlier.
Area forecast discussion, Jun 9, 4:07 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 407 PM EDT SAT JUN 9 2001 LATEST SURFACE ANALYSIS CONTINUES TO SHOW HIGH PRESSURE IN CONTROL OF THE WEATHER ACROSS THE GREAT LAKES REGION. HOWEVER...A WEAK SHORT WAVE MOVING ACROSS MICHIGAN ALOFT IS WORKING WITH MODEST INSTABILITY TO CAUSE SCATTERED SHOWERS AND THUNDERSTORMS. MAIN CONCERNS THIS PACKAGE REVOLVE AROUND SHOWER AND THUNDERSTORM CHANCES THROUGH THE SHORT TERM. 12Z MODELS ONLY IN FAIR AGREEMENT...ESPECIALLY WITH RESPECT TO THE NEXT MAIN SHORT WAVE TO MOVE THROUGH THE REGION ON SUNDAY. THE AVN IS FASTER AND STRONGER THAN THE ETA AND TO A LESSER DEGREE THE NGM. SOME OF THE STRENGTH OF THE AVN APPEARS TO BE DUE TO CONVECTIVE FEEDBACK FROM A MCS THAT SHOULD FIRE OVER THE NORTHERN PLAINS TONIGHT. SO...HAVE GENERALLY FOLLOWED THE ETA SOLUTION...BUT HAVE SPED UP THE MOVEMENT OF THE WAVE A BIT. GUIDANCE TEMPERATURES GENERALLY CLOSE AND REASONABLE...SO HAVE NOT STRAYED TOO FAR. TONIGHT...UPPER WAVE CENTERED OVER LOWER MICHIGAN WILL EXIT THE REGION THIS EVENING. WILL CARRY A CHANCE OF SHOWERS AND THUNDERSTORMS AREAWIDE FOR THE EVENING UNTIL THE WAVE EXITS AND THE HEATING OF THE DAY SUBSIDES. SUNDAY AND SUNDAY NIGHT...NEXT SHORT WAVE (CURRENTLY OVER MONTANA) MOVES INTO THE REGION AND HAS DECENT DPVA ASSOCIATED WITH IT. OTHER POSITIVE FACTORS FOR CONVECTION INCLUDE MODEST RRQ JET FORCING AND STEEP SURFACE TO 500 MB LAPSE RATES (ABOUT 7 C/KM). MODEL SOUNDINGS YIELD CAPE VALUES BY AFTERNOON OF 1000-1500 J/KG. WIND FIELDS INCREASE BY AFTERNOON AS WELL...SO SOME OF THE THUNDERSTORMS HAVE THE POTENTIAL TO BE SEVERE. CONVECTION WILL CONTINUE INTO THE NIGHT TIME HOURS...ENDING AS THE WAVE EXITS THE REGION BY MORNING. MONDAY AND MONDAY NIGHT...A MOSTLY QUIET AND MILDER PERIOD AS SOUTHWEST LOW LEVEL FLOW PERSISTS AND WEAK UPPER RIDGING BUILDS BACK INTO THE REGION. ANOTHER WAVE IS FORECAST TO RIDE UP THE BACK SIDE OF THE RIDGE BY THE OVERNIGHT HOURS...BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS BY MORNING. EXTENDED DISCUSSION...MODELS IN DECENT AGREEMENT TODAY...THOUGH MOST HAVE TRENDED MORE AMPLIFIED ALOFT AND SLOWER WITH THE FRONTAL PASSAGE AND ASSOCIATED PRECIPITATION FOR MID TO LATE WEEK (THE CANADIAN HAS BEEN CONSISTENTLY SLOWER THROUGHOUT). THE CANADIAN AND MRF ARE IN BEST AGREEMENT AND WILL LEAN TOWARD THEIR TIMING GIVEN RECENT TRENDS. CURRENT CANADIAN/MRF TIMING IS ALSO SUPPORTED FAIRLY WELL BY THEIR ENSEMBLE MEMBERS. FOLLOWING THIS THINKING...HAVE PULLED SHOWER AND STORM MENTION FROM WEDNESDAY AND SHIFTED IT LATER INTO THE THURSDAY/FRIDAY TIME FRAME. ONE OTHER CONCERN COMES TUES?DAY...WHERE MODELS HINT AT A PIECE OF ENERGY LIFTING OUT OF THE WESTERN U.S. TROF AND BRINING A CHANCE OF SHOWERS/STORMS WITH IT. THE LATEST AVN EXTENSION ALSO SUPPORTS ADDING SHOWERS/STORMS TO TUESDAY. .APX...NONE. BAK
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:47 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 28 min |
| Jun 9, 5:42 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 63 min |
| Jun 9, 6:05 PM EDT | Tornado Warning | APX | Alpena | 55 min |
| Jun 9, 6:14 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 46 min |
| Jun 9, 6:39 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 51 min |
| Jun 9, 6:47 PM EDT | Tornado Warning | APX | Gladwin | 43 min |
| Jun 9, 6:55 PM EDT | Tornado Warning | APX | Ogemaw | 35 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.